Virginia, 2019Damaging Winds in Virginia, October 31, 2019
October 31, 2019 · NWS RNK · 17 events in 9 counties and zones
An approaching cold front brought a squall line across southwest Virginia during the afternoon and evening hours. Severe thunderstorms within this line combined with high winds aloft to produce damaging winds that blew down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $88,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front brought a squall line across southwest Virginia during the afternoon and evening hours. Severe thunderstorms within this line combined with high winds aloft to produce damaging winds that blew down trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 31, 12:53 PM EST, 34 minutes earlier.
Area forecast discussion, Oct 31, 12:53 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
153 PM EDT Thu Oct 31 2019
.SYNOPSIS...
An intense cold front moves across our area this afternoon and
evening followed by colder high pressure for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 115 PM EDT Thursday...
We have a tornado watch in effect til 7pm for our mountains, and
should potentially see watches issued further east later this
afternoon.
Environment favorable for robust storms along a line, with 0-3km
SRH of 200-350 m2/s2 and bulk shear 50-60kts. We have had breaks
in the cloud cover allowing MUCAPES to reach around 1000 J/Kg.
As this line moves east there will be gusty to damaging winds,
with potential for quick tornado spinups, especially as the line
moves east of the Blue Ridge.
Models somewhat differ on timing of the line, but am leaning
toward the Nested NAM which has it exiting our region by 01-03z
tonight. Showers will linger behind the line for an hour or two.
As soon as the line and front moves through, winds will turn
west to northwest with gusts over 40 kts expected mainly from
the foothills west to the mountains. 6 hour pressure rise is
greatest ending at 03z tonight, of 10-15mb. This along with
45-60kt jet will lead to high wind warning criteria along and
near the Blue Ridge and Alleghanys this evening, then as the low
level jet exits to the northeast, winds will start to diminish
but should stay blustery through dawn Friday.
As for flooding, given speed of movement of line, threat is
limited to ponding of water and in poor drainage areas where
leaves may clog culverts.
Temperatures will drop quickly tonight behind the front into the
30s. Too much wind for frost formation. As the colder air
arrives and upslope flow enhances, will see some snow
showers/flurries across the western slopes, where an inch or
less could accumulate on the grass.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 130 PM EDT Thursday...
Wind will continue to weaken through the day as high pressure
moves in. Skies clear in the west before lunchtime. Highs will
be in cooler in the 40s west to 50s east.
Quite chilly Friday night with frost/freeze conditions possible
east of the Blue Ridge. No headlines at this point due to busy
front end of the forecast.
Temperatures will rebound a bit on Saturday ahead of another cold front
rapidly approaching from the northwest. Moisture is limited with the
front so not much to speak of in terms of precipitation or clouds, but
expect winds to become a bit blustery again followed by a good surge of
upslope clouds for the evening and through Saturday night. Another
chilly night with frost/freeze conditions possible east of the Blue
Ridge.
Sunday will see a return to high pressure and a good amount of sun with
any lingering clouds west of the Ridge dissipating during the morning.
However, the surge of cold air behind the most recent cold front will
again take a toll and keep high temperatures on Sunday well below
normal. And if the growing season is still active east of the Ridge,
Sunday night will offer another good chance for a frost/freeze.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...
A ridge of high pressure will set up over the Mid Atlantic and should
keep dry conditions overt the region through Monday night as it exits
offshore.
Afterward, forecast confidence decreases considerably as the ECMWF
and the GFS differ on the timing and initialization of a new area of
low pressure developing somewhere near the Southeast coast. Rain
chances seem to generally creep up slowly during Tuesday and
Wednesday although rainfall amounts do not appear impressive.
However, the overall discrepancies of the synoptic picture in the
models make it difficult to give more than just low chance PoPs at
this time, but overall looks cooler than normal and dry through
Thursday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...
Southerly flow increases sending gusts to 20-25kts. A line of
showers/storms will bring gusts over 30kts and possibly as high
as 45-50kts with ceilings mainly in the MVFR to low end VFR
range. Rain will drop vsbys to IFR or lower at the onset, then
MVFR behind the line.
Winds will turn quickly west behind the line/front to the
west/northwest. This occurs first at BLF/LWB 22-23z, the BCB/ROA
by 0z, and LYH/DAN by 03z.
Behind the front winds turn to the west-northwest with gusts
increasing to 25 to 40 knots. Higher elevations, have the
potential for even stronger winds.
Once the front goes through and the deeper moisture exits the
region, clouds will clear east of the Blue Ridge. A layer of
low level moisture will remain over the mountains with MVFR to
IFR ceilings on the western slopes of the central Appalachians
through Friday morning.
Above average confidence on the timing of the front and the
improvement to VFR this afternoon.
Average confidence on ceiling improvement this morning ahead of
the front once mixing begins.
.Extended Aviation Discussion...
The wind is expected to diminish by Friday evening with a
return to VFR. High pressure is expected to provide VFR weather
through the weekend. A secondary, dry front, will cross the
area Saturday night. The biggest by-product from this feature
will be enhanced winds across the ridges and some low MVFR
cloudiness in the WV mountains Saturday night into Sunday
morning. VFR expected Monday-Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 6 PM this evening to noon EDT Friday for
VAZ007-009>014-018-032>035-043>045.
High Wind Warning from 6 PM this evening to 6 AM EDT Friday
for VAZ015>017-019-020-022>024.
NC...Wind Advisory from 6 PM this evening to noon EDT Friday for
NCZ003-004-019-020.
High Wind Warning from 6 PM this evening to 6 AM EDT Friday
for NCZ001-002-018.
WV...Wind Advisory from 6 PM this evening to noon EDT Friday for
WVZ042>044-507-508.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...MBS/WP
LONG TERM...MBS/PW/WP
AVIATION...AMS/PM/WPHazardous weather outlook, Oct 31, 1:12 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
212 PM EDT Thu Oct 31 2019
VAZ014-018-011815-
Montgomery-Craig-
212 PM EDT Thu Oct 31 2019
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
FRIDAY...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A line of showers and thunderstorms this afternoon may produce
damaging winds, localized flooding, and perhaps an isolated tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ003-004-019-020-VAZ032>035-043>045-011815-
Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-
212 PM EDT Thu Oct 31 2019
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A line of showers and thunderstorms this afternoon may produce
damaging winds, localized flooding, and perhaps an isolated tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Areas of frost are likely for Friday night into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NCZ005-006-VAZ046-047-058-059-011815-
Rockingham-Caswell-Appomattox-Buckingham-Halifax-Charlotte-
212 PM EDT Thu Oct 31 2019
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
A line of showers and thunderstorms this afternoon may produce
damaging winds and perhaps an isolated tornado. Strong winds are
also expected tonight into Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Areas of frost are likely for Friday night into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
VAZ016-017-019-020-022>024-011815-
Carroll-Floyd-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
212 PM EDT Thu Oct 31 2019
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
FRIDAY...
This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A line of showers and thunderstorms this afternoon may produce
damaging winds, localized flooding, and perhaps an isolated tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ007-009>013-WVZ042>044-507-508-011815-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
212 PM EDT Thu Oct 31 2019
...TORNADO WATCH 685 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
FRIDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NCZ001-002-018-VAZ015-011815-
Ashe-Alleghany NC-Watauga-Grayson-
212 PM EDT Thu Oct 31 2019
...TORNADO WATCH 685 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
FRIDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Oct 31, 8:14 AM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
914 AM EDT Thu Oct 31 2019
VAZ017-032-033-311345-
Franklin-Patrick-Floyd-
914 AM EDT Thu Oct 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLOYD...CENTRAL PATRICK
AND SOUTHWESTERN FRANKLIN COUNTIES...
At 914 AM EDT, a thunderstorm was located over Meadows Of Dan, or
near Woolwine, moving northeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Floyd...
Woolwine...
Ferrum...
Terrys Fork...
Endicott...
Meadows Of Dan...
and Mabry Mill.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3665 8049 3670 8045 3671 8047 3704 8033
3708 8028 3698 7995 3660 8039
TIME...MOT...LOC 1314Z 212DEG 40KT 3673 8039
PWSpecial weather statement, Oct 31, 9:19 AM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1019 AM EDT Thu Oct 31 2019
NCZ002-003-VAZ016-032-311445-
Surry-Alleghany-Patrick-Carroll-
1019 AM EDT Thu Oct 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEGHANY AND
NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH CAROLINA...CARROLL
AND WEST CENTRAL PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA...
At 1019 AM EDT, a strong thunderstorm was located near Roaring Gap,
or near Mountain Park, moving northeast at 65 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hillsville...
Fancy Gap...
Cana...
Mountain Park...
Bottom...
Dugspur...
and Laurel Fork.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3642 8101 3656 8093 3656 8084 3662 8089
3688 8074 3677 8051 3671 8046 3634 8086
TIME...MOT...LOC 1419Z 213DEG 56KT 3645 8093
PWThunderstorm Wind, Tazewell
- When
- October 31, 1:27 PM EST
- Where
- Tazewell County, 1.3 mi WSW of Adria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.160, -81.570
Thunderstorm winds blew down multiple power lines about four miles northwest of Tazewell.
Thunderstorm Wind, Tazewell
- When
- October 31, 1:37 PM EST
- Where
- Tazewell County, 0.87 mi SE of Tazewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.110, -81.510
Thunderstorm winds blew down one large tree to block the entire street about one mile southeast of Tazewell.
Thunderstorm Wind, Carroll
- When
- October 31, 3:35 PM EST to 4:30 PM EST
- Where
- Carroll County, 0.62 mi SSW of Poplar Camp to 2.61 mi SW of Dugspur
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 36.842, -80.856
Thunderstorm winds blew down trees countywide across the northern portion of Carroll County.
Thunderstorm Wind, Bath
- When
- October 31, 3:50 PM EST
- Where
- Bath County, 0.1 mi WSW of Hot Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.999, -79.832
Thunderstorm winds blew down one tree in Hot Springs.
Thunderstorm Wind, Franklin
- When
- October 31, 4:14 PM EST
- Where
- Franklin County, 2.65 mi NW of Union Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.030, -79.730
Thunderstorm winds blew down multiple power lines near Smith Mountain Lake.
Thunderstorm Wind, Bedford
- When
- October 31, 4:25 PM EST
- Where
- Bedford County, 2.3 mi WNW of Bedford City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $11,000
- Reported by
- 911 Call Center
- Coordinates
- 37.340, -79.570
Thunderstorm winds blew down multiple power lines and one tree about two miles west of Bedford.
Thunderstorm Wind, Bath
- When
- October 31, 4:29 PM EST
- Where
- Bath County, 0.39 mi NNW of Millboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.975, -79.601
Thunderstorm winds blew down two trees in Millboro.
Thunderstorm Wind, Floyd
- When
- October 31, 4:49 PM EST
- Where
- Floyd County, 1.64 mi SSW of Willis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.827, -80.489
Thunderstorm winds blew down one tree on Burks Fork Road about one mile south-southwest of Willis.
Thunderstorm Wind, Floyd
- When
- October 31, 4:54 PM EST
- Where
- Floyd County, 2.9 mi ENE of Alum Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.943, -80.420
Thunderstorm winds blew down one tree on Ridgeview Road about three miles east-northeast of Alum Ridge.
Thunderstorm Wind, Pittsylvania
- When
- October 31, 6:12 PM EST
- Where
- Pittsylvania County, 4.23 mi ENE of Gretna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.980, -79.303
Thunderstorm winds blew down one tree on Midway Road about four miles east-northeast of Gretna.
Thunderstorm Wind, Pittsylvania
- When
- October 31, 6:24 PM EST
- Where
- Pittsylvania County, 3.12 mi SSW of Pickaway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.730, -79.226
Thunderstorm winds blew down one tree on Mt. Tabor Road about four miles east-northeast of Keeling.
Thunderstorm Wind, Halifax
- When
- October 31, 6:25 PM EST
- Where
- Halifax County, 0.58 mi WSW of Halifax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.766, -78.929
Thunderstorm winds blew down one tree in Halifax.
Thunderstorm Wind, Halifax
- When
- October 31, 6:33 PM EST
- Where
- Halifax County, 0.76 mi NW of Scottsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.758, -78.790
Thunderstorm winds blew down one tree in Scottsburg.
Thunderstorm Wind, Charlotte
- When
- October 31, 6:45 PM EST
- Where
- Charlotte County, 1.71 mi NW of Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.070, -78.648
Thunderstorm winds blew down one tree on Woodfork Road about one mile north-northwest of Charlotte Court House.
Thunderstorm Wind, Charlotte
- When
- October 31, 7:00 PM EST
- Where
- Charlotte County, 0.48 mi W of Ontario
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.980, -78.489
Thunderstorm winds blew down one tree about four miles south of Keysville.
Thunderstorm Wind, Charlotte
- When
- October 31, 7:00 PM EST
- Where
- Charlotte County, 3.53 mi SSW of Red Oak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.730, -78.633
Thunderstorm winds blew down one tree on Highway 15 about four miles south-southwest of Red Oak.
Thunderstorm Wind, Charlotte
- When
- October 31, 7:00 PM EST
- Where
- Charlotte County, 0.7 mi WNW of Wylliesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.855, -78.591
Thunderstorm winds blew down one tree in Wylliesburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New York, October 31, 20191 death · $4.2 million · 91 kt wind · 79 events
- Damaging Winds in Maryland, October 31, 20191 death · $1.5 million · 70 kt wind · 37 events
- Tornado and Damaging Winds in Pennsylvania, October 31, 20196 injured · EF2 · 53 events
- Lakeshore Flood and High Wind in New York, October 31, 2019$13 million · 52 kt wind · 20 events
- Lakeshore Flood in Pennsylvania, October 31, 2019$8.0 million · 1 event
- Damaging Winds in North Carolina, October 31, 2019$173,000 · 50 kt wind · 36 events
- Tornadoes and Damaging Winds in Virginia, October 31, 2019$103,000 · EF1 · 13 events
- Flooding and Strong Wind in Pennsylvania, October 31, 2019$117,000 · 30 events
- Flash Flooding in New York, October 31, 2019$238,000 · 11 events
- Damaging Winds in New York, October 31, 2019$120,000 · 50 kt wind · 16 events
- Strong Wind in New York, October 31, 20191 injured · $150,000 · 2 events
- High Wind in Virginia, October 31, 2019$154,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 857896, 857897, 857900, 857898, 857901, 857902, 857899, 857903, 857904, 857905, 857906, 857908, 857909, 857910, 857907, 857911, 857912.